Alert archive / Wisconsin / River Flood Warnings in 2020
River Flood Warning 29, NWS Twin Cities, MN
NWS Twin Cities, MN issued this river flood warning at Jul 16, 2020, 8:52 AM CDT for Eau Claire County, Wisconsin. It was in force for 24 hr.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2020, 8:52 AM CDT (13:52 UTC)
- Expired
- Jul 17, 2020, 9:05 AM CDT
- In force
- 24 hr
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Flood severity
- Minor
County Eau Claire County, WI
The radar
The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Eau Claire River near Fall Creek (FLCW3).
- Action stage
- 10 ft
- Minor stage
- 11 ft
- Moderate stage
- 14 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05366500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
157 WGUS43 KMPX 161352 FLWMPX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Twin Cities/Chanhassen MN 852 AM CDT Thu Jul 16 2020 ...The National Weather Service in Chanhassen has issued a flood warning for the following rivers in Wisconsin... Eau Claire River NEAR Fall Creek affecting Eau Claire County .This river forecast is based on observed precipitation of 2 to 4 inches over the past 72 hours. Localized heavy rainfall from potential thunderstorms Friday night through Saturday morning could cause additional rises this weekend. The National Weather Service will monitor this developing situation and issue followup statements as conditions or forecasts change. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars through flooded areas. Turn Around...Don't Drown. Stay tuned to NOAA Weather Radio or your local radio or TV station for the latest information concerning this flood event. && WIC035-171951- /O.NEW.KMPX.FL.W.0029.200716T1352Z-200717T2034Z/ /FLCW3.1.ER.200716T1309Z.200717T0000Z.200717T1434Z.NO/ 852 AM CDT Thu Jul 16 2020 The National Weather Service in Chanhassen has issued a * Flood Warning for The Eau Claire River NEAR Fall Creek. * until Friday afternoon. * At 7:00 AM Thursday the stage was 10.9 feet. * Minor flooding is forecast. * Flood stage is 11.0 feet. * Forecast...Rise above flood stage by this morning and continue to rise to near 11.8 feet by this evening.the river will fall below flood stage by tomorrow late morning. * Impact...At 11.0 feet...Some park and agricultural lands become inundated. && LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137 $$
4 follow-up statements
327
WGUS83 KMPX 161624
FLSMPX
Flood Statement
National Weather Service Twin Cities/Chanhassen MN
1124 AM CDT Thu Jul 16 2020
...The Flood Warning continues for the following rivers in
Wisconsin...
Eau Claire River near Fall Creek affecting Eau Claire County.
.This river forecast is based on observed precipitation of 2 to 4
inches over the past 72 hours. Localized heavy rainfall from
potential thunderstorms Friday night through Saturday morning could
cause additional rises this weekend.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
WIC035-170430-
/O.CON.KMPX.FL.W.0029.000000T0000Z-200717T2034Z/
/FLCW3.1.ER.200716T1309Z.200717T0000Z.200717T1434Z.NO/
1124 AM CDT Thu Jul 16 2020
...The Flood Warning remains in effect...
The Flood Warning continues for
the Eau Claire River NEAR Fall Creek.
* Until Friday afternoon.
* At 700 AM CDT Thursday, the stage was 10.9 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to a crest of 11.8 feet
this evening. It will then fall below flood stage late tomorrow
morning.
* Impact...At 11.0 feet, Some park and agricultural lands become
inundated.
* Flood History...This crest compares to a previous crest of 11.6
feet on 04/10/2013.
&&
LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123
4480 9130 4481 9137
$$
Borghoff586 WGUS83 KMPX 161940 FLSMPX Flood Statement National Weather Service Twin Cities/Chanhassen MN 240 PM CDT Thu Jul 16 2020 ...The flood warning continues for the following rivers in Wisconsin... Eau Claire River NEAR Fall Creek affecting Eau Claire County .This river forecast is based on observed precipitation of 2 to 4 inches over the past 72 hours. Localized heavy rainfall from potential thunderstorms Friday night through Saturday morning could cause additional rises this weekend. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars through flooded areas. Turn Around...Don't Drown. Stay tuned to NOAA Weather Radio or your local radio or TV station for the latest information concerning this flood event. && WIC035-180140- /O.EXT.KMPX.FL.W.0029.000000T0000Z-200718T1251Z/ /FLCW3.1.ER.200716T1231Z.200717T0600Z.200718T0651Z.NO/ 240 PM CDT Thu Jul 16 2020 ...Flood Warning now expected to end Saturday morning...The Flood Warning continues for The Eau Claire River NEAR Fall Creek. * until Saturday morning. * At 1:00 PM Thursday the stage was 11.4 feet. * Minor flooding is occurring and Minor flooding is forecast. * Flood stage is 11.0 feet. * Forecast...The river will continue rising to near 12.8 feet by after midnight tonight. The river will fall below flood stage early Saturday morning. * Impact...At 13.0 feet...Roads near the river begin to flood. * Impact...At 11.0 feet...Some park and agricultural lands become inundated. * Impact...At 10.0 feet...River currents become dangerous for recreational users. && LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137 $$
480 WGUS83 KMPX 170206 FLSMPX Flood Statement National Weather Service Twin Cities/Chanhassen MN 906 PM CDT Thu Jul 16 2020 ...The flood warning continues for the following rivers in Wisconsin... Eau Claire River NEAR Fall Creek affecting Eau Claire County .Overview...There is the potential for localized heavy rainfall early Saturday morning and again late Saturday. Any heavy rains could cause additional rises. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars through flooded areas. Turn Around...Don't Drown. Stay tuned to NOAA Weather Radio or your local radio or TV station for the latest information concerning this flood event. && WIC035-180805- /O.EXT.KMPX.FL.W.0029.000000T0000Z-200718T0824Z/ /FLCW3.1.ER.200716T1231Z.200717T1200Z.200718T0224Z.NO/ 906 PM CDT Thu Jul 16 2020 ...Flood Warning now expected to end late Friday night...The Flood Warning continues for The Eau Claire River NEAR Fall Creek. * until late Friday night. * At 7:00 PM Thursday the stage was 11.4 feet. * Minor flooding is occurring and Minor flooding is forecast. * Flood stage is 11.0 feet. * Forecast...The river will continue rising to near 12.0 feet by tomorrow morning. The river will fall below flood stage tomorrow late evening. * Impact...At 13.0 feet...Roads near the river begin to flood. * Impact...At 11.0 feet...Some park and agricultural lands become inundated. * Impact...At 10.0 feet...River currents become dangerous for recreational users. && LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137 $$ CEO
338 WGUS83 KMPX 171405 FLSMPX Flood Statement National Weather Service Twin Cities/Chanhassen MN 905 AM CDT Fri Jul 17 2020 ...The flood warning is cancelled for the following rivers in Wisconsin... Eau Claire River NEAR Fall Creek affecting Eau Claire County .Overview... PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive cars through flooded areas. Turn Around...Don't Drown. Stay tuned to NOAA Weather Radio or your local radio or TV station for the latest information concerning this flood event. && WIC035-171435- /O.CAN.KMPX.FL.W.0029.000000T0000Z-200718T0824Z/ /FLCW3.1.ER.200716T1231Z.200716T2000Z.200717T0252Z.NO/ 905 AM CDT Fri Jul 17 2020 The Flood Warning is cancelled for The Eau Claire River NEAR Fall Creek. * At 7:00 AM Friday the stage was 9.0 feet. * Fell below flood stage at 9:52 PM Thursday. * Flood stage is 11.0 feet. * Forecast...The river will continue to fall to 6.6 feet by tomorrow morning. * Impact...At 10.0 feet...River currents become dangerous for recreational users. && LAT...LON 4483 9139 4482 9127 4478 9121 4476 9123 4480 9130 4481 9137 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this river flood warning went out at Jul 16, 6:52 AM CDT, 2 hours earlier.
Area forecast discussion, Jul 16, 6:52 AM CDT, 2 hours before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 652 AM CDT Thu Jul 16 2020 .SHORT TERM...(Today through Friday) Issued at 343 AM CDT Thu Jul 16 2020 Satellite imagery this morning shows a fairly potent shortwave with extensive cloud cover moving across NoDak within seasonably strong zonal flow. Height falls associated with this wave has lead to the development of a LLJ coming up out of Nebraska into central SoDak. The nose of this LLJ has resulted in the development of a few thunderstorms in north central SoDak. This area of forcing will continue east through the morning, with scattered showers expected to continue east across central MN through the morning. This wave will leave behind a subtle theta-e ridge from roughly Redwood Falls to Mora this afternoon and a weak surface convergence zone where isolated thunderstorm development is expected. Given MLCAPE of 1500- 2000 j/kg along this axis, with 40 kts of deep shear, the potential for developing supercellular structures will be possible with any stronger updrafts that develop. Several members of the HREF do show a couple of good updraft helicity streaks developing with activity this afternoon, so agree with the SPC in the need for a marginal risk. With the weak forcing, storm coverage doesn't look to be all that great, but given the CAPE/shear combo today, one or two severe storms can't be ruled out. Tonight, we will see rising heights, so any activity we see this afternoon will die down pretty fast with the loss of daytime heating, with a fairly quiet night expected weather wise. However, we will see a LLJ lift north across Nebraska through night, approaching southwest MN by the morning. The nose of the LLJ will also be the site of a strengthening instability gradient. This instability gradient will gradually lift northeast during the day on Friday as an impressive EML begins moving out across the Plains. Forcing along this instability gradient is weak, so CAMs really struggle to develop any activity, but don't feel comfortable with a dry forecast for Friday given the degree of the instability gradient and weak moisture transport, so slowly lifted an area of 20 pops northeast through the day along the gradient. Where this gradient ends up by the end of the day on Friday will likely lay down the tracks for potentially much bigger problems Friday night. .LONG TERM...(Friday night through Wednesday) Issued at 343 AM CDT Thu Jul 16 2020 The start of the extended period could be very active and potentially dangerous based on the strength of shear and buoyancy. Models continued to support a strong west to east flow aloft with a 80-100 knot 250H jet across the northern tier of the nation over the weekend. A very strong short wave for mid July is expected to move across the Upper Midwest Friday night and again Saturday night. Friday night through Saturday night, global models support organized convection with very steep lapse rates, very high instability, and strong 0-6KM bulk wind shear values. Thus, it doesn't matter if convection develops, it matters on where and the strength of the atmospheric conditions as the storms evolve during this period. Other aspects to this severe weather potential is in the latest CIPS analogs which provides even more confidence of organized, scattered, to possibly widespread severe weather. Hence, it's no surprise to see SPC highlight the Upper Midwest for both Day 2 and 3 outlooks with the potential for severe weather. Another tool we use is the CIPS analog which has similar atmospheric conditions for weather elements on specific times of the year and compares it to the latest model. The latest 48 hour forecast of the 00z/16 analog suggest 70-80% chance of 1 or more severe weather events, and 50-60% chance of 5 or more severe weather events. It is even interesting to note that two events (Top 5 Events of this analog period) that happened in late July 2002 both had a widespread swath of severe wind/hail, and a couple of tornadoes across central/southern Minnesota, and into west central Wisconsin. The other aspect to the weekend forecast is the excessive heat expected Saturday afternoon as heat indices approach 105 degrees and WBGT reach the mid to upper 80s. Both these indices indicate a excessive heat warning for Saturday afternoon. Past Saturday night and into Sunday, the excessive heat and humidity will relax with more typical July heat next week. Although both the EC/GFS continue the west/northwest flow aloft, the latest EC is much stronger on a short wave next Tuesday night/Wednesday. Thus, a much better short wave and higher chances of widespread precipitation. Either way, the EC or GFS model guidance still supports the fast flow aloft, so any short wave embedded in this flow will enhance the chances of precipitation next week. It is more timing and strength vs. will we have showers and thunderstorms or not. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 652 AM CDT Thu Jul 16 2020 12z MPX sounding backs up what forecast soundings are showing, activity coming out of SoDak this morning is encountering very dry air below 10k feet. Does look like activity will be robust enough to get some light precip down to the ground at AXN and possibly STC, but everywhere else, the dry air looks to hold. Thunderstorms are expected to develop this afternoon along a weak boundary that will be near a RWF to JMR line during peak heating. Last few runs of the HRRR have been developing a broken line of storms out near RWF, so included a prob30 for TS there, with no mentions anywhere else. KMSP...Remnants of activity currently in SD will move through MSP between about 16z and 19z. However, dry low level air looks to keep this as mostly virga. Some TS potential late this afternoon through the night, but coverage looks pretty sparse and confidence in its occurrence is low, so kept MSP dry for now. /OUTLOOK FOR KMSP/ Fri...Mainly VFR. Chc SHRA/TSRA/MVFR late. Wind S 10 kts. Sat...Mainly VFR. Chc SHRA/TSRA/MVFR. Wind SSW 10 kts. Sun...VFR. Wind NW 5-10 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...JLT AVIATION...MPG
Hazardous weather outlook, Jul 16, 3:57 AM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 357 AM CDT Thu Jul 16 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 170900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 357 AM CDT Thu Jul 16 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Today and Tonight. Areas of dense fog will continue through 8 AM this morning in west central Wisconsin. Non-severe thunderstorms will move across west central and central Minnesota this morning. Isolated thunderstorms are expected to develop late this afternoon from southwest Minnesota toward western Lake Superior. A few of these storms could become severe, with large hail and damaging winds being possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated thunderstorms will be possible through the day on Friday. Friday night, a line of thunderstorms is expected to come out of the Dakotas and move across Minnesota and will carry with it the risk for widespread wind damage and heavy rainfall. Thunderstorms are expected to develop again late Saturday afternoon into Saturday night across southern Minnesota into western Wisconsin. A risk for severe weather and heavy rainfall will again be possible. Heat and humidity will increase Saturday. Heat indices of 95 to 105 appear possible. There are small chances for thunderstorms Sunday and Monday, with chances for thunderstorms, including severe weather, increasing again on Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed Friday night.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 3:36 PM CDT | Excessive Heat Watch | MPX | Chippewa, Dunn, Eau Claire, Pepin, Pierce, Saint Croix | 23 hr |
Nearby
River Flood Warnings in Wisconsin, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.